Alert archive / Washington / Red Flag Warnings in 2025
Red Flag Warning 12, NWS Spokane, WA
NWS Spokane, WA issued this red flag warning at Jul 30, 2025, 1:54 PM PDT for 5 counties in Washington. It took effect at Jul 31, 2025, 11:00 AM PDT. It was in force for 8 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 30, 2025, 1:54 PM PDT (20:54 UTC)
- In effect from
- Jul 31, 2025, 11:00 AM PDT
- Expired
- Jul 31, 2025, 7:00 PM PDT
- In force
- 8 hr
- Issued by
- NWS Spokane, WA
Counties Chelan County, WA, Douglas County, WA, Ferry County, WA, Okanogan County, WA, Stevens County, WA
The radar
The Spokane radar (KOTX), 137 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:00 PM PDT | RAIN 0.29 | 4 Wnw Wauconda, WA | Currently raining very heavy; 0.29 so far with an instantaneous rate of over 2 inches/hour. |
| Jul 31, 4:12 PM PDT | RAIN 0.92 | 11 Sw Republic, WA | Rainfall amounts in just over 60 minutes time-frame. |
| Jul 31, 4:50 PM PDT | RAIN 0.19 | 1 Nnw Oroville, WA | 0.19 rain in 15 minutes. Winds gusting from the south. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 8.9 hours before the alert went out and 463 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1529 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -56 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WWUS86 KOTX 302054 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 154 PM PDT Wed Jul 30 2025 ...HOT, DRY, AND UNSTABLE CONDITIONS WITH ISOLATED DRY THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING FOR ZONE 696... ...SCATTERED THUNDERSTORMS FOR ZONES 696, 697, 698, 699, 702, 703, 704 THURSDAY AFTERNOON AND EARLY EVENING... WAZ696-310400- /O.NEW.KOTX.FW.W.0012.250731T1800Z-250801T0300Z/ /O.CON.KOTX.FW.W.0011.000000T0000Z-250731T0400Z/ East Washington Central Cascades (Zone 696)- 154 PM PDT Wed Jul 30 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR HOT, DRY, UNSTABLE CONDITIONS WITH ISOLATED THUNDERSTORMS FOR FIRE WEATHER ZONE 696... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONE 696... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 11 AM to 8 PM PDT Thursday. * Affected Area: East Washington Central Cascades (Zone 696). * Timing: For Wednesday, until 9 PM PDT. For Thursday, 11 AM to 8 PM PDT. * Relative Humidities: Wednesday, 15 to 25 percent. Thursday, 20 to 40 percent. * Temperatures: Up to 90. * Lightning: Wednesday, isolated thunderstorms. Thursday, scattered thunderstorms. * Outflow Winds: Gusty and erratic winds with gusts 30-50 mph are possible with any thunderstorms that develop. The outflow winds could travel quite a distance from the core of the storm. * Impacts: Hot, dry, and unstable conditions Wednesday afternoon and evening may lead to rapid fire growth on any new or existing fires. Isolated thunderstorms on Wednesday and scattered thunderstorms on Thursday may lead to new fire starts. Gusty winds with thunderstorms may result in rapid fire spread with any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ697>699-702>704-310400- /O.UPG.KOTX.FW.A.0008.250731T2000Z-250801T0300Z/ /O.NEW.KOTX.FW.W.0012.250731T1800Z-250801T0300Z/ East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- 154 PM PDT Wed Jul 30 2025 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 697, 698, 699, 702, 703, AND 704... The National Weather Service in Spokane has issued a Red Flag Warning for thunderstorms, which is in effect from 11 AM to 8 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area: East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), East Washington North Cascades (Zone 698), Okanogan Highlands and Kettle Mountains (Zone 699), Colville Reservation (Zone 702), Okanogan Valley (Zone 703) and Methow Valley (Zone 704). * Timing: 11 AM to 8 PM Thursday. * Thunderstorms: Scattered thunderstorms with abundant lightning. * Outflow Winds: Outflow boundaries near storms will bring potential for erratic wind gusts 30 to 50 mph and could travel quite a distance from the core of the storm. * Impacts: Very warm and dry conditions will be in place as storms develop Thursday afternoon. A mix of wet and dry thunderstorms combined with dry fuels may lead to new fire starts that could overwhelm initial attack capabilities. Gusty outflow winds could may result in rapid spread with any new starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. && $$
3 follow-up statements
859 WWUS86 KOTX 310359 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 859 PM PDT Wed Jul 30 2025 ...SCATTERED THUNDERSTORMS FOR ZONES 696, 697, 698, 699, 702, 703, 704 THURSDAY AFTERNOON AND EARLY EVENING... WAZ696-311800- /O.EXP.KOTX.FW.W.0011.000000T0000Z-250731T0400Z/ /O.CON.KOTX.FW.W.0012.250731T1800Z-250801T0300Z/ East Washington Central Cascades (Zone 696)- 859 PM PDT Wed Jul 30 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY FOR HOT, DRY, UNSTABLE CONDITIONS WITH ISOLATED THUNDERSTORMS FOR FIRE WEATHER ZONE 696... ...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR HOT, DRY, UNSTABLE CONDITIONS WITH ISOLATED THUNDERSTORMS FOR FIRE WEATHER ZONE 696... * Affected Area: East Washington Central Cascades (Zone 696). * Timing: For Thursday, 11 AM to 8 PM PDT. * Relative Humidities: Thursday, 20 to 40 percent. * Temperatures: Up to 90. * Lightning: Thursday, scattered thunderstorms. * Outflow Winds: Gusty and erratic winds with gusts 30-50 mph are possible with any thunderstorms that develop. The outflow winds could travel quite a distance from the core of the storm. * Impacts: Scattered thunderstorms on Thursday may lead to new fire starts. Gusty winds with thunderstorms may result in rapid fire spread with any new or existing fires. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ WAZ697>699-702>704-311800- /O.CON.KOTX.FW.W.0012.250731T1800Z-250801T0300Z/ East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- 859 PM PDT Wed Jul 30 2025 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 697, 698, 699, 702, 703, AND 704... * Affected Area: East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), East Washington North Cascades (Zone 698), Okanogan Highlands and Kettle Mountains (Zone 699), Colville Reservation (Zone 702), Okanogan Valley (Zone 703) and Methow Valley (Zone 704). * Timing: 11 AM to 8 PM Thursday. * Thunderstorms: Scattered thunderstorms with abundant lightning. * Outflow Winds: Outflow boundaries near storms will bring potential for erratic wind gusts 30 to 50 mph and could travel quite a distance from the core of the storm. * Impacts: Very warm and dry conditions will be in place as storms develop Thursday afternoon. A mix of wet and dry thunderstorms combined with dry fuels may lead to new fire starts that could overwhelm initial attack capabilities. Gusty outflow winds could may result in rapid spread with any new starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. && $$
387 WWUS86 KOTX 311745 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 1045 AM PDT Thu Jul 31 2025 ...SCATTERED THUNDERSTORMS FOR ZONES 696, 697, 698, 699, 702, 703, 704 THURSDAY AFTERNOON AND EARLY EVENING... WAZ696>699-702>704-010300- /O.CON.KOTX.FW.W.0012.250731T1800Z-250801T0300Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- 1045 AM PDT Thu Jul 31 2025 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 697, 698, 699, 702, 703, AND 704... * Affected Area: East Washington Central Cascades (Zone 696), East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697), East Washington North Cascades (Zone 698), Okanogan Highlands and Kettle Mountains (Zone 699), Colville Reservation (Zone 702), Okanogan Valley (Zone 703) and Methow Valley (Zone 704). * Timing: 11 AM to 8 PM Thursday. * Thunderstorms: Scattered thunderstorms with abundant lightning. * Outflow Winds: Outflow boundaries near storms will bring potential for erratic wind gusts 30 to 50 mph and could travel quite a distance from the core of the storm. * Impacts: Very warm and dry conditions will be in place as storms develop Thursday afternoon. A mix of wet and dry thunderstorms combined with dry fuels may lead to new fire starts that could overwhelm initial attack capabilities. Gusty outflow winds could may result in rapid spread with any new starts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. && $$
226 WWUS86 KOTX 010200 RFWOTX URGENT - FIRE WEATHER MESSAGE National Weather Service Spokane WA 700 PM PDT Thu Jul 31 2025 WAZ696>699-702>704-010300- /O.CAN.KOTX.FW.W.0012.000000T0000Z-250801T0300Z/ East Washington Central Cascades (Zone 696)- East Portion of North Cascades National Park/Lake Chelan National Recreation Area (Zone 697)- East Washington North Cascades (Zone 698)- Okanogan Highlands and Kettle Mountains (Zone 699)- Colville Reservation (Zone 702)-Okanogan Valley (Zone 703)- Methow Valley (Zone 704)- 700 PM PDT Thu Jul 31 2025 ...RED FLAG WARNING IS CANCELLED FOR THUNDERSTORMS FOR FIRE WEATHER ZONES 696, 697, 698, 699, 702, 703, AND 704... The National Weather Service in Spokane has cancelled the Red Flag Warning. Thunderstorms have weakened and moved out of the area this evening. Another round of wet thunderstorms is expected tomorrow in north central Washington. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Jul 30, 4:50 AM PDT, 9 hours 4 minutes earlier. Its key messages:
- High Temperatures 90s to 100s through Thursday with Moderate and Major HeatRisk.
- Isolated dry thunderstorms today. Scattered, wet and dry thunderstorms on Thursday and scattered, wet thunderstorms on Friday.
- Gusty winds and lightning primary hazards for Wednesday into Thursday with a transition to heavy rainfall, hail, and gusty winds Thursday afternoon into Friday.
Area forecast discussion, Jul 30, 4:50 AM PDT, 9 hours 4 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
450 AM PDT Wed Jul 30 2025
.KEY MESSAGES...
- High Temperatures 90s to 100s through Thursday with Moderate
and Major HeatRisk.
- Isolated dry thunderstorms today. Scattered, wet and dry
thunderstorms on Thursday and scattered, wet thunderstorms on
Friday.
- Gusty winds and lightning primary hazards for Wednesday into
Thursday with a transition to heavy rainfall, hail, and gusty
winds Thursday afternoon into Friday.
&&
.SYNOPSIS...
Temperatures be very warm through Thursday with highs in 90s
and low 100s. Isolated dry thunderstorms on Wednesday over the
mountains will bring a risk for new fire starts. There are
increasing chances for wet thunderstorms with gusty winds and
isolated hail Thursday and Friday.
&&
.DISCUSSION...
Today: a ridge strengthening and moving eastward across Canada will
warm temperatures up to around 10 degrees above normal for this time
of year. High temperatures today and tomorrow will be in the high
90s through the low 100s. Overnight temperatures will be 5-8 degrees
above normal for this time of year. These warmer overnight
temperatures could create some problems for people prone to heat-
related illnesses if they don't have access to adequate cooling.
Widespread Moderate to localized Major HeatRisk is anticipated
through much of the forecast area today and tomorrow. A shortwave
embedded within the southerly flow will move across Oregon. This
lift combined with the warm flow brings chances for thunderstorms
this afternoon and evening. Mid and low level relative humidity is
very low, so these thunderstorms are anticipated to be mostly dry
with very little precipitation. Main impacts include lightning
induced fire starts and gusty outflow winds. Much of these
thunderstorms are anticipated to be along the Cascade crest,
Okanogan Highlands, Northeast Mountains, and the northern Idaho
Panhandle, where the NBM currently shows a 5-10 percent chance of
thunder. Surface-based CAPE tomorrow in these areas is 200-500 J/kg.
While probabilities are lower, some CAMs are showing cell
development in the Spokane area, Upper Columbia Basin, and Lewiston
areas.
Thursday through Friday: Lower heights and moisture forming over
California will result in a more robust surge of warmth and moisture
Thursday through Friday. A stronger shortwave will move through the
area around this time, bringing continuing chances of thunderstorms.
These thunderstorms will be wetter, as PWATs surge to 120-150
percent of normal. NBM percentages increase to a 10-30 percent
chance of thunder these days, and coverage becomes more widespread.
Highest chances for thunderstorms on Thursday are along the Cascade
crest, whereas highest chances on Friday are in the Northeast
Mountains and northern Idaho Panhandle. Surface based CAPE values
increase on Thursday and Friday to 1000-1500 J/kg. With these wet
thunderstorms, alongside chances of lightning and gusty outflow
winds comes chances for high rain totals, which could bring flash
flooding to burn scars. On Friday in particular, there is a 50-70
percent chance of 0.10 inches of rain or more in the Northeast
Mountains and northern Idaho Panhandle. While CAMs are picking up
well on the thunderstorm potential, some uncertainty exists in the
location of the shortwave, which could change where the highest
thunderstorm potential is.
Saturday and Sunday: Models show a low pressure system in the Gulf
of Alaska weakening, but those lower heights will still move into
the Pacific northwest as flow becomes more westerly. This will lower
temperatures to a little cooler than normal beginning Friday.
Cluster guidance is somewhat agreeable on lower heights moving in
over the weekend. As we move into next week, long range models are
favoring another low pressure system moving through, though clusters
are undecided. /AS
&&
.AVIATION...
12Z TAFS: Generally VFR conditions prevail. The atmosphere is
warm and unstable and there is a subtle increase in midlevel
moisture today. This is resulting in weak midlevel buildups
around Spokane-Cd'A this morning with a 5-10% chance to produce
sprinkle or a rogue lightning strike. This afternoon cumulus
buildups are expected over over the northern mountains with a
10-20% chance for showers or thunderstorms. Omak, Republic,
Colville, and Deer Park carry the highest chances. A few cells
may come in vcnty of COE-GEG but given the low probabilities,
were left out of the 12z TAF issuance.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: High confidence
in VFR conditions through the TAF period. Low confidence in
morning thunderstorms around Spokane-Cd'A though a few elevated
cells with bases above 10K ft have been observed on radar.
Moderate confidence in isolated afternoon thunderstorms over the
northern mountains. /sb
&&
.FIRE WEATHER...
A Red Flag Warning is in effect for Fire Weather Zone 696 from
Wednesday 1 PM to 9 PM due primarily for hot and unstable
conditions. Southerly flow will allow for elevated moisture to
advect into the Cascades with PWATs increasing to 0.60-0.70
inches (~120%) of normal on Wednesday. Very warm temperatures
with highs in the 80s and very steep low level lapse rates
(8-10C/km) will support deep mixing with mixing heights 12k-13k
feet AGL over the Cascades. Additionally, there will be a small
risk (15%) chance for isolated thunderstorms. The boundary
layer will be very dry on Wednesday with deep inverted-V
soundings that support mostly dry thunderstorms if development
occurs. These sounding profiles also indicate the potential for
gusty and erratic outflow winds.
A fire weather watch has been issued for the North Cascades to
the Okanogan Highlands for Thursday where there is increasing
confidence for scattered thunderstorms. Very warm and dry
conditions at the surface suggest decreased probabilities for
wet storms though a few cores will be capable of wetting rains.
Gusty outflow winds will be a major concern near heavier cells.
This activity will be capable of abundant lightning and new fire
starts, especially in dry fuels where last week's thunderstorm
activity skipped over.
&&
.Preliminary Point Temps/PoPs...
Spokane 97 67 97 64 82 60 / 0 10 10 50 50 40
Coeur d'Alene 95 67 95 63 83 60 / 0 10 10 50 60 50
Pullman 95 61 92 57 79 55 / 10 10 10 60 50 30
Lewiston 101 71 98 69 89 66 / 10 20 20 50 50 30
Colville 95 57 96 55 83 53 / 10 20 10 40 70 60
Sandpoint 92 62 92 59 80 56 / 0 10 10 50 70 60
Kellogg 93 67 94 64 79 62 / 10 20 20 60 60 50
Moses Lake 101 68 100 66 85 59 / 0 10 10 40 30 20
Wenatchee 100 75 99 72 84 66 / 10 10 30 40 40 20
Omak 100 69 99 67 87 63 / 0 20 20 40 50 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
WA...Red Flag Warning from 1 PM this afternoon to 9 PM PDT this
evening for East Washington Central Cascades (Zone 696).
ID...None.
&&In the hours before
Special weather statement, Jul 30, 1:48 PM PDT, 6 minutes before
Special Weather Statement
National Weather Service Spokane WA
148 PM PDT Wed Jul 30 2025
WAZ038-302115-
Okanogan Highlands WA-
148 PM PDT Wed Jul 30 2025
...A strong thunderstorm will impact portions of northwestern Ferry
and east central Okanogan Counties through 215 PM PDT...
At 147 PM PDT, Doppler radar was tracking a strong thunderstorm 21
miles east of Tonasket, or 32 miles northeast of Omak, moving
northeast at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Wauconda.
This includes U.S. Highway 20 in Washington between mile markers 281
and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4862 11904 4871 11911 4882 11897 4870 11874
TIME...MOT...LOC 2047Z 240DEG 13KT 4870 11896
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 4:07 AM PDT | Fire Weather Watch | OTX | Chelan, Douglas, Ferry, Okanogan, Stevens | 10 hr |
| Jul 30, 1:12 PM PDT | Areal Flood Advisory | OTX | Okanogan | 2 hr |
| Jul 30, 1:48 PM PDT | Special Weather Statement | OTX | Ferry | 27 min |
Nearby
Red Flag Warnings in Washington, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.